Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 28, NWS Honolulu, HI

November 20, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 20, 2017, 3:13 AM HST for Hawaii County, Hawaii. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 3:13 AM HST (13:13 UTC)
Expired
Nov 20, 2017, 7:49 PM HST
In force
17 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWHW70 PHFO 201313
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 AM HST Mon Nov 20 2017

HIZ028-210215-
/O.CAN.PHFO.HW.W.0010.000000T0000Z-171120T1600Z/
/O.NEW.PHFO.WI.Y.0028.171120T1313Z-171121T0400Z/
Big Island Summits-
313 AM HST Mon Nov 20 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...West 45 to 55 mph with localized gusts near 65 mph.
 
* TIMING...Through today.

* IMPACTS...These winds will make travel to the summits dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Birchard
2 follow-up statements
696 
WWHW70 PHFO 210140
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 PM HST Mon Nov 20 2017

HIZ028-211430-
/O.EXT.PHFO.WI.Y.0028.000000T0000Z-171121T2200Z/
Big Island Summits-
340 PM HST Mon Nov 20 2017

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TUESDAY...

* WINDS...West 35 to 55 mph with gusts to 65 mph.

* TIMING...Through Tuesday morning.

* LOCATIONS...For the summits of Mauna Kea and Mauna Loa above
  10000 ft of elevation.

* IMPACTS...These winds will make driving to the summits
  dangerous. The road may be closed to the public. Hiking and
  camping near the summits may also be dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, avoid travel to the summits until the winds subside.
If you must visit the area, be careful opening and closing doors
since the winds can slam doors open or closed forcefully enough to
cause damage or injuries. 

&&

$$
Donaldson
232 
WWHW70 PHFO 210549
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
749 PM HST Mon Nov 20 2017

HIZ028-211900-
/O.UPG.PHFO.WI.Y.0028.000000T0000Z-171121T2200Z/
/O.NEW.PHFO.HW.W.0011.171121T0549Z-171121T1600Z/
Big Island Summits-
749 PM HST Mon Nov 20 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...West 45 to 65 mph with localized gusts up to 75 mph 

* TIMING...Through early Tuesday morning.

* LOCATIONS...For the summits of Mauna Kea and Mauna Loa above 
  10000 ft of elevation.

* IMPACTS...These winds will make driving to the summits
  dangerous. The road will likely remain closed to the public. 
  Hiking and camping near the summits will also be dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Houston

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 19, 8:33 PM HST, 6 hours 40 minutes earlier.

Area forecast discussion, Nov 19, 8:33 PM HST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
833 PM HST Sun Nov 19 2017

.SYNOPSIS...
Cool northerly breezes will continue on Monday, and then turn toward
the northeast Tuesday and Wednesday. Low clouds streaming toward the
islands will focus along north and northeast facing slopes and
coasts, while also dropping a few showers. Gusty trade winds are
expected Thanksgiving and Friday before easing slightly by next
weekend, with windward showers occasionally spreading leeward.

&&

.DISCUSSION...
Little change to the ongoing forecast philosophy offered up by
latest model guidance, with the islands remaining in a cool
northerly flow overnight. Main short term concern with the forecast
revolves around the increasing low cloud coverage moving toward the
islands from the N (especially Kauai and Oahu), and how showery
these clouds become overnight. A forecast update has been issued to
increase the chance of showers along N and NE facing slopes and
coasts, but rainfall totals are still expected to remain low.

&&

.PREV DISCUSSION ISSUED 325 PM HST...
The islands remain under a cool northerly flow produced by a deep
low centered about 900 miles northeast of the state. Daytime highs
were around 80 today, which is a few degrees below normal for
this time of year, and dew points have dipped down into the upper
50s now that a somewhat dry air mass has moved in. However,
instability associated with the upper trough driving the low
maintained a weak band of showers that dropped less than one
quarter of an inch of rainfall across northwest and north facing
slopes of Oahu and Maui through the day. On the Big Island, spotty
showers, a few briefly heavy, flared along northeast and southeast
slopes.

Another cool night is in store tonight, with shower chances
largely confined to north facing slopes. The cool northerly flow
will push overnight temps down to the low 60s, similar to last
night and about 5 to 10 degrees below normal. Aside from a few
lingering showers across the Big Island during the evening, shower
activity is expected to be modest and confined to northern slopes
of all islands.

The nearby upper level low continues to drive very strong winds
across the high summits of the Big Island. Westerly winds peaked
overnight and have been above 60 mph today. The High Wind Warning
runs through tonight, but northwesterly winds will be at border
line advisory levels for Monday.

The cool northerly flow will persist Monday and Tuesday. The
surface low currently 900 miles northeast of the state will be
replaced by another surface low dropping into the established
longwave trough over the eastern North Pacific. We will likely see
a couple of weak and shallow moisture bands dropping over the
state and delivering light rainfall to north facing slopes, while
leeward areas remain rather dry. Temps will remain a few degrees
below normal, meaning overnight lows in the mid 60s and daytime
highs around 80.

Winds will gradually shift toward a northeasterly trade wind
direction on Wednesday, then potentially become quite strong on
Thanksgiving as the low departs and strong high pressure builds
north of the area. This high may support strong trades into the
holiday weekend. Showers will be focused along windward slopes,
though some may periodically spread leeward.

&&

.AVIATION...
Cool northerly winds and unstable cloud bands will bring periods of
showers mainly to the northern slopes of all islands. VFR conditions
will prevail with only brief MVFR conditions in showers.

AIRMET Tango remains in effect for moderate low level turbulence
downwind of the higher terrain of the Big Island. These conditions
will likely remain in place through tonight.

&&

.MARINE...
The north swell currently affecting the islands has peaked or in the
process of peaking. As the swell fades overnight, we anticipate the
High Surf Warning for the north shores of Kauai and Niihau to be
downgraded later tonight to a High Surf Advisory. This advisory will
be good to until 6 pm HST Monday. The High Surf Advisory for the
north facing shores of the other islands will continue through 6 pm
HST Monday. All near-shore buoys are running between 10 to 13 feet
significant wave height this past hour. A gradual lowering of this
swell will continue through Monday night, falling below advisory
levels by daybreak Tuesday.

A Small Craft Advisory (SCA) is in effect for most of the waters
this evening, mainly due to the large north swell causing the
combined seas to be above the 10-foot limit. As the swell subsides,
the coverage to the SCA will shrink.

This SCA will likely increase in coverage on Wednesday as the next
large open ocean swell arrives from the north. This new swell is in
the work now as a storm-force low forms in the Gulf of Alaska. Its
size is likely to be a few feet larger than the current fading swell
which maxed out at around 14 feet. It will have a longer period at
13 to 17 seconds. Warning level surf will likely affect the north
facing shores of all islands exposed to this swell.

The source of the fading north swell is forecast, a low pressure
area 800 nm northeast of the islands, is forecast to move on after
Monday. In its place, a moderately strong high pressure cell (1032
mb) will begin settling in about a thousand nm north-northwest of
the islands. This will result in strengthening trades to moderate to
strong strength across the Hawaiian Islands area. Therefore, the SCA
will not only cover the combined seas from the large north swell,
but also the strong and gusty trade winds. More so, the trades may
be strong enough to warrant Gale Warnings from some of the channels
between Wednesday night and Friday. The strength of the trades will
trend slightly weaker over the upcoming weekend.

Small long period background south and southwest swells will
continue through the week, keeping small, above flat surf along the
south facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Monday for North facing shores
of Oahu, Molokai, Maui and the Big Island.

High Surf Warning until 6 PM HST Monday for North facing shores
of Niihau and Kauai.

High Wind Warning until 6 AM HST Monday for Big Island Summits.

Small Craft Advisory until 6 PM HST Monday for all waters except
Maalaea Bay and areas south and west of the Big Island.

&&

Prev Discussion...Wroe
Update...Birchard
Aviation...Bohlin
Marine...Lau

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.